Renal tubular acidosis - distal; Renal tubular acidosis type I; Type I RTA; Distal renal tubular acidosis; Classical RTA
The term “renal” refers to the kidney. The kidney contains over a million functional units called nephrons, which filter your blood and produce urine. Distal renal tubular acidosis is caused by abnormal excretion of acid from the distal tubule of each nephron. As a result, your body is left an acidic state (called acidosis).
Causes, incidence, and risk factors
When healthy, your body is very slightly alkaline. Acidic substances in the body, such as carbon dioxide, are buffered (counteracted) by alkaline substances, primarily bicarbonate. Your kidneys regulate your body’s pH by controlling acids and bicarbonate buffer.
An acidic state in your body can be caused by high carbon dioxide levels (respiratory alkal). It can also be caused by low bicarbonate levels (metabolic acidosis).
Distal renal tubular acidosis (Type I RTA) is a disorder caused by a defect in the secretion of hydrogen ions in the distal renal tubule of each nephron. This reduces the reabsorption of bicarbonate into the bloodstream.
Type I RTA is caused by a variety of conditions including hereditary disorders, autoimmune diseases and certain drugs including amphotericin B, lithium, and analgesics.
Renal tubular acidosis causes disorders related to the loss of bicarbonate and inability to excrete hydrogen. The body attempts to maintain a balance between positively charged and negatively charged molecules. If the excretion of a molecule is abnormal, the excretion of other molecules may become abnormal in an attempt to maintain a balance.
Type I RTA causes retention of acid and is also associated with mild loss of potassium in the urine.
The acidic condition of the body causes calcium to dissolve from the bones. The calcium accumulates in the bloodstream, and excess serum calcium is excreted by the kidneys, causing a loss of total body calcium and resulting in osteomalacia or rickets, impaired growth of children, skeletal deformities, and muscle weakness.
There is an increased incidence of kidney stones and nephrocalcinosis associated with the excessive excretion of calcium and phosphate through the kidneys.
- confusion or decreased alertness
- increased rate of breathing
Signs and tests
- Many patients develop kidney stones.
- Breathing rate may be rapid as the body attempts to decrease carbon dioxide.
- Symptoms of osteomalacia or rickets, nephrocalcinosis, or electrolyte disturbances may appear.
- Blood pH and the urine pH may show inadequate hydrogen ion excretion. The urine pH is usually > 5.0.
- A urinalysis may show abnormalities including increased levels of calcium and potassium in the urine.
- An ABG (arterial blood gas) and blood chemistries may indicate metabolic acidosis and low blood potassium level.
The goal is to restore the normal pH (acid-base level) and normal electrolyte balance. This will indirectly correct bone disorders and reduce the risk of nephrocalcinosis and kidney stones. The underlying cause should be corrected if it can be identified.
Alkaline medications such as potassium citrate and sodium bicarbonate are administered to correct the acidic condition of the body. Sodium bicarbonate administration may correct the loss of potassium and calcium.
Vitamin D and calcium supplements are usually not given because the tendency toward nephrocalcinosis persists even after bicarbonate therapy.
The disorder must be treated to reduce its effects and complications, which can be permanent and/or life-threatening. Most cases resolve successfully with treatment.
- kidney stones
- electrolyte disturbances, such as low blood potassium level
Calling your health care provider
Call your health care provider if symptoms indicate distal renal tubular acidosis may be present.
Call your health care provider if new symptoms develop, including bone pain, pain in the back or flank or abdomen, skeletal deformities, increased heart rate or irregular heartbeat, muscle cramps, decreased urine output, bloody urine, or other symptoms.
Severe decrease in alertness or orientation, decreased consciousness, and seizures, are emergency symptoms that can develop.
There is no prevention for this disorder.
by Sharon M. Smith, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.